Annals of Indian Academy of Neurology
  Users Online: 477 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size
 
ORIGINAL ARTICLE
Ahead of Print

Levosulpiride-induced neurological adverse effects: A prospective study from a tertiary care center


 Department of Neurology, Amala Institute of Medical Sciences, Thrissur, Kerala, India

Correspondence Address:
Jacob Joe,
Department of Neurology, Amala Institute of Medical Sciences, Amala Nagar, Thrissur - 680 555, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/aian.AIAN_449_18

Background: Levosulpiride (LS) is a prokinetic drug increasingly used for the gastric motility disorders. Despite its common use for the gastric motility disorder, the tendency to cause parkinsonism and acute dystonias are under-recognized as the major adverse effects. This study was aimed to evaluate the adverse effects of this drug in patients attending neurology clinics. Methods: Patients presenting with new-onset extrapyramidal symptoms with respect to LS therapy were selected for the study. A detailed history had been taken using a questionnaire. All the patients were tested for neurological manifestations. The number of cases was then statistically analyzed. Results: A total of 30 patients were diagnosed with LS-induced movement disorders. The average age of patients was 65 ± 12 years with 17 males and remaining females. Major presentations were tremor, stiffness, dystonia, neck or back pain, dysarthria, and abnormal feelings. Stiffness, tremor, or both were among the most common signs. A statistically significant (P = 0.0154) positive correlation (r = 0.8295) was found between the duration of LS treatment and incidence of tremor/stiffness. Among them, 19 patients were started with dopaminergic drugs and five were given symptomatic measures. Six patients had no follow-up. Conclusion: The LS treatment was found to produce adverse effects such as tremor and stiffness. Early recognition of this condition is essential for its complete cure and better prognosis. Therefore, one should be cautious about the LS as one of the etiologies for acute recent-onset extrapyramidal syndromes while working up patients.


Print this article
 [NEXT]
 [PREV]
 Table of Contents

  Search Pubmed for
 
    -  Joe J
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed180    
    PDF Downloaded3    

Recommend this journal